Call Us Today! 615-457-8600
Nashville, TN

There are many medication advertisements today with extensive lists of adverse side effects. Many consumers don’t know that certain drugs are bad for their hearing and may lead to hearing loss or balance problems. These types of medications do exist and they’re known as ototoxic. Ototoxic drugs include both over-the-counter and doctor-prescribed drugs that may impair your hearing and affect your balance. As reported by the American Speech-Language-Hearing Association, there exist in excess of 200 known medications that may result in temporary or permanent hearing loss or even balance disorders. These drugs may cause permanent or temporary hearing damage or balance disorders.

  • NSAIDs – Nonsteroidal anti-inflammatory drugs(known as NSAIDs) can result in temporary tinnitus and hearing loss in high doses.Some common NSAIDs include ibuprofen and naproxen.
  • Loop Diuretics – Loop diuretics are prescribed for medical conditions including heart failure, high blood pressure, and for some kidney concerns. Loop diuretics have been shown to induce hearing loss and tinnitus, which is oftentimes only discovered during a hearing test.
  • Salicylates – Commonplace pain relievers such as aspirin or aspirin-containing medications contain Salicylates. Tinnitus and hearing loss can be caused by high daily doses (8 or more tablets per day) of medications containing salicylates. Luckily, when medications containing salicylates are discontinued, the ototoxic side effects will subside on their own.
  • Chemotherapy Drugs – Potent drugs such as cyclophosphamide, bleomycin, carboplatin and cisplatin are used to treat cancer, but can cause irreversible ear damage. Like many on this list, the life-saving benefits commonly outweigh any risk, but mention any changes in hearing to your physician.
  • Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used to treat bacterial infections; they go by names such as streptomycin, amikacin, gentamicin, kanamycin and neomycin.Problems arise when these medications generate free radicals, which can destroy the inner ear. Babies have been known to be born deaf as a result of the mother using streptomycin or kanamycin while pregnant.

The risk for ear damage typically rises with dosage for many drugs and when more than one of these medications are taken at the same time. If you use any of these medications and are concerned about potential ototoxic side effects, consult your physician or pharmacist so that he or she can analyze your dosage and help minimize your risk.